Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 29, 2017, 11:36 PM EDT for Sampson County, North Carolina. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 11:36 PM EDT (03:36 UTC)
- Expired
- May 30, 2017, 12:00 AM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:52 PM EDT | TSTM WND DMG | 6 Se Garland, NC | ONE TREE DOWN NEAR 8340 TOMAHAWK HWY. |
| May 29, 11:52 PM EDT | TSTM WND DMG | 6 Se Garland, NC | ONE TREE DOWN NEAR 8340 TOMAHAWK HWY. |
| May 29, 11:55 PM EDT | TSTM WND DMG | 5 W Harrells, NC | TREE DOWN AT THE 5600 BLOCK OF TOMAHAWK HWY. |
| May 29, 11:56 PM EDT | TSTM WND DMG | 2 Sw Harrells, NC | POWERLINE DOWN ALONG BELVIN MAYNARD RD. |
| May 29, 11:56 PM EDT | TSTM WND DMG | 4 Ssw Harrells, NC | TREE DOWN NEAR THE INTERSECTION OF IVANHOE RD AND WILDCAT RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
054
WUUS52 KRAH 300336
SVRRAH
NCC163-300400-
/O.NEW.KRAH.SV.W.0082.170530T0336Z-170530T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1136 PM EDT MON MAY 29 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Sampson County in central North Carolina...
* Until midnight EDT
* At 1135 PM EDT, a severe thunderstorm was located 9 miles southeast
of Ammon, or 12 miles northeast of Elizabethtown, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3458 7826 3460 7830 3461 7831 3467 7832
3470 7837 3473 7839 3475 7839 3478 7843
3482 7846 3487 7816 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 0335Z 264DEG 37KT 3473 7843
HAIL...<.75IN
WIND...60MPH
$$
263 follow-up statements
061
WWUS52 KRAH 300344
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1144 PM EDT MON MAY 29 2017
NCC163-300400-
/O.CON.KRAH.SV.W.0082.000000T0000Z-170530T0400Z/
Sampson NC-
1144 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHEASTERN SAMPSON COUNTY...
At 1143 PM EDT, a severe thunderstorm was located 8 miles west of
Harrells, or 16 miles northeast of Elizabethtown, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3458 7826 3460 7830 3461 7831 3467 7832
3470 7837 3473 7839 3475 7839 3478 7843
3482 7846 3487 7816 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 0343Z 266DEG 35KT 3472 7835
HAIL...<.75IN
WIND...60MPH
$$
26649
WWUS52 KRAH 300352
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1152 PM EDT MON MAY 29 2017
NCC163-300400-
/O.CON.KRAH.SV.W.0082.000000T0000Z-170530T0400Z/
Sampson NC-
1152 PM EDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHEASTERN SAMPSON COUNTY...
At 1151 PM EDT, a severe thunderstorm was located 5 miles north of
Ivanhoe, or 13 miles west of Wallace, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3458 7826 3460 7830 3461 7831 3467 7832
3469 7835 3470 7835 3473 7837 3483 7842
3487 7816 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 0351Z 264DEG 36KT 3472 7827
HAIL...1.00IN
WIND...60MPH
$$
26939
WWUS52 KRAH 300403
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1203 AM EDT TUE MAY 30 2017
NCC163-300412-
/O.EXP.KRAH.SV.W.0082.000000T0000Z-170530T0400Z/
Sampson NC-
1203 AM EDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAMPSON COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However, heavy
rain and frequent cloud to ground lightning remain possible around
Harrells through 1215 AM.
LAT...LON 3458 7826 3460 7830 3461 7831 3467 7832
3469 7835 3470 7835 3473 7837 3483 7842
3487 7816 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 0402Z 261DEG 37KT 3472 7816
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:45 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 29, 9:45 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 945 PM EDT Mon May 29 2017 .SYNOPSIS... A series of disturbances in southwest flow aloft will track across the Carolinas through Tue. A cold front will settle across VA and NC Wed night. && .NEAR TERM /THROUGH TONIGHT/... As of 945 PM Monday... A couple of very strong cells are crossing the Sandhills, within an environment of somewhat low LCLs and around 50 kts of deep layer shear, but weak low-level shear and marginal instability. These cells have exhibited deep broad rotation, but the weak and unfavorable low level wind field, and the lack of a focus/boundary to concentrate any low level vorticity, do not appear to support any significant spinup at the surface. While strong wind gusts remain possible, hail development will continue to be limited by poor mid level lapse rates. Will continue to monitor these cells as they move into a better CAPE environment with sufficient effective shear. Otherwise, widespread showers and embedded thunder prompted by a subtle mid level perturbation and weak upper divergence will continue to spread across central NC over the next several hours. Will carry likely to categorical pops over much of the CWA through the rest of the tonight, with chances progressing eastward with time. Observations and trends support lows of 64-69 with cloudy skies. -GIH Earlier discussion from 115 pm: A plume of enhanced 925-850 mb moisture advecting into central NC from the W/SW amidst strong insolation and modest mid-level lapse rates (~6.0C/km) is expected to yield 1000-1500 J/kg MLCAPE with no CINH by peak heating this afternoon. W/regard to forcing, numerous perturbations were noted in WSW flow aloft upstream of the Carolinas at 17Z. A series of the aforementioned disturbances are progged to track ENE across the Carolinas this aft/eve into tonight. In the lower levels, a developing thermal trough over the NC Piedmont this afternoon should help serve as a focus for development once CINH has eroded, particularly if a weak/broad low forms over central SC/NC as some of the latest 12Z guidance suggests. With the above in mind, expect convection to develop across the W/SW Piedmont by late afternoon. Given an environment characterized by steep low-level lapse rates (0-3km ~8c/km) and moderate DCAPE (~1000 J/kg) in a westerly flow regime, it seems likely that convection will grow upscale along outflow and propagate east across central NC by late evening (~03Z), with the relative best chance along/south of Hwy 64. Additional convection is progged to develop over southwest NC/upstate SC (upstream of the initial activity) this evening as additional disturbances in WSW flow aloft track across a moist /conditionally unstable/ airmass in place over the region. As a result, it is possible that convection could persist past midnight into the 06-09Z time-frame, primarily along/south of Hwy 64. Deep layer shear and moderate destabilization will be sufficient for supercellular organization with initial activity that develops this aft/eve, with a primary threat of damaging winds and severe hail (the latter of which may be tempered by modest mid-level lapse rates). With steep low-level lapse rates and moderate DCAPE expected this afternoon, activity is likely to grow upscale along outflow with time. This suggests the primary severe threat will transition to damaging winds late this afternoon and early evening. Expect highs ranging from the mid 80s far NW Piedmont to lower 90s Sandhills and SE Coastal Plain. Lows tonight in the 60s, coolest N/NW and warmest S/SE. -Vincent && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 230 PM Monday... Tuesday and Tuesday night: Upper low over Ontario will move very little over the next couple of days, with a gradual NEWD wobble over James Bay region by Tuesday night. The evolution of this evening/tonight's convection may leave behind a surface trough/thermal-moisture boundary across eastern/southeastern NC, while also serving to modulate buoyancy due to convective overturning. So will have to wait and see how that plays out as models show weak to to moderate instability developing Tuesday afternoon in response to strong insolation/steep low-level lapse rates. While insolation alone could allow for some isolated convection to develop across central NC, the primary convective trigger Tuesday afternoon/evening will be with any shortwave impulse(s) or MCV(s) ejecting NEWD from the MCS blob currently over the western GOM. POPS/rain chances look to range from slight to small chance across the NW to good/high chance across the east. While, deep layer shear won't be as favorable as in previous days, 30-35 kts will still be sufficient to support a few strong to severe multicell clusters during peak heating. Highs ranging from lower to mid 80s north to mid/upper south, high dependent on convective evolution. Lows in the lower 60s NW to upper 60s/near 70 south. Wednesday and Wednesday night: The closed low over Ontario/James Bay will get reinforced by another closed cyclone diving SE out of central Canada. Shortwave energy rotating through the base of the mean trough will push a cold front into the region from the northwest Wednesday evening/night, which will allow for a continued threat of scattered showers and storms area-wide Wednesday. Pre- storm environment in place across central NC on Wednesday will be very similar to Tuesday, thus a few strong to severe storm clusters are possible, especially across the NW Piedmont where arrival of low- level frontal zone will better coincide with more favorable diurnal timing. Highs in the mid to upper 80s. Lows slightly cooler below the front. Lows around 60 NW to mid 60s SE. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 230 PM EDT Monday... Weak high pressure building into the area in the wake of the cold frontal passage Wednesday night, will advect drier more stable air advecting in from the WNW, potentially keeping central NC convection free on Thursday. However, these dry conditions look to be short- lived with the return of moist low-level SWLY and potential shortwave disturbances ejecting east from the Southwest US. Rain chances look to increase even further through the weekend, in response to height falls aloft and under the increasing influence of cyclonic flow aloft as the the upper trough amplifies across the NE US, sending a cold front southward into the region late Saturday and into Sunday. Temperatures should hover around normal, falling to below normal on Monday as high pressure builds into the region from the northwest. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 750 PM EDT Monday... A series of disturbances in southwest flow aloft, including a couple now near CLT and the upstate of SC, respectively, will move newd across central NC tonight. A shield of VFR to MVFR rain, and leading edge scattered thunderstorms, will consequently overspread the forecast area through 04Z, then linger overnight. MVFR ceilings and/or visibility restrictions will be possible, both during the heavier precipitation and also as the precipitation ends and mid level clouds clear from wsw to ene late tonight-early Tue. Any sub- VFR ceilings during the morning are expected to lift and scatter between 13-15Z, with VFR conditions and light wsw surface winds expected on Tue. While there is a very small chance of an afternoon shower or storm throughout central NC on Tue, the probability of occurrence at any particularly TAF site is (much) too low to include in the TAFs at this time. Outlook: A small chance of diurnal showers and storms, with associated sub-VFR conditions, will result mainly each afternoon- evening day through the period, with VFR conditions otherwise anticipated. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Hartfield/Vincent SHORT TERM...CBL LONG TERM...CBL AVIATION...MWS
Hazardous weather outlook, May 29, 12:15 PM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 1215 PM EDT Mon May 29 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-301615- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1215 PM EDT Mon May 29 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms capable of producing damaging winds and hail up to the size of quarters will be possible across portions of central North Carolina this afternoon and evening. The potential for severe weather will be greatest along and south of Highway 64 betweeen 5 pm this afternoon and 11 pm this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An isolated severe thunderstorm cannot be ruled out during the afternoon and evening hours on both Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, May 29, 10:01 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1001 PM EDT MON MAY 29 2017
NCZ042-077-078-088-089-300300-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
1001 PM EDT MON MAY 29 2017
...A cluster of strong thunderstorms will affect portions of
southeastern Johnston...northern Sampson...southeastern Harnett...
southern Wayne and northeastern Cumberland Counties Until 1100 PM
EDT...
At 959 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from 2 miles south of lillington to 1 mile
west of Fayetteville. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fayetteville, Goldsboro, Clinton, Fort Bragg, Dunn, Mount Olive,
Godwin, Erwin, Eastover and Stedman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
As a precaution, seek shelter in a nearby building or vehicle. Wind
gusts as high as 50 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
&&
LAT...LON 3503 7897 3517 7896 3533 7876 3539 7787
3519 7802 3518 7807 3519 7816 3509 7817
3508 7816 3499 7816
TIME...MOT...LOC 0159Z 269DEG 37KT 3527 7895 3509 7908
26Local storm report, May 29, 10:26 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST 2 S BONNIE DOONE 35.07N 78.96W
05/29/2017 E50 MPH CUMBERLAND NC TRAINED SPOTTER
ESTIMATED GUST REPORTED AT MORGANTON RD. AND
ALL AMERICAN FWY.
&&Local storm report, May 29, 10:28 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1028 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 4 ENE HOPE MILLS 34.99N 78.88W
05/29/2017 M44 MPH CUMBERLAND NC ASOS
KFAY PK WND 29038/0208.
&&Special weather statement, May 29, 10:55 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1055 PM EDT MON MAY 29 2017
NCZ089-300315-
Sampson NC-
1055 PM EDT MON MAY 29 2017
...A thunderstorm with strong wind gusts will affect portions of
northeastern Sampson County Until 1115 PM EDT...
At 1053 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Clinton, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clinton, Turkey and Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
As a precaution, seek shelter in a nearby building or vehicle. Wind
gusts as high as 50 mph are capable of knocking down small or
weakened trees and blowing around trash cans, potted plants, lawn
furniture and other light outdoor objects.
&&
LAT...LON 3497 7847 3519 7845 3520 7816 3513 7816
3512 7817 3509 7817 3508 7816 3495 7815
TIME...MOT...LOC 0253Z 267DEG 32KT 3507 7852
26Special weather statement, May 29, 11:19 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1119 PM EDT MON MAY 29 2017
NCZ089-300415-
Sampson NC-
1119 PM EDT MON MAY 29 2017
...A strong thunderstorm will affect portions of southeastern Sampson
County Until 1215 AM EDT...
At 1119 PM EDT, Doppler radar was tracking A strong thunderstorm over
Ruskin, or 7 miles northwest of Elizabethtown, moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3458 7826 3460 7830 3463 7832 3464 7831
3467 7832 3470 7837 3475 7839 3478 7843
3481 7845 3484 7849 3485 7849 3485 7816
3474 7820 3471 7813 3472 7811 3471 7811
3468 7816 3455 7825
TIME...MOT...LOC 0319Z 267DEG 31KT 3472 7867
26Local storm report, May 29, 11:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1136 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND DMG 5 S HOBBTON 35.11N 78.32W
05/29/2017 SAMPSON NC EMERGENCY MNGR
MULTIPLE TREES DOWN. POWER LINES DOWN.
&&
SCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:18 PM EDT | Special Weather Statement | RAH | Moore | 42 min |
| May 29, 8:23 PM EDT | Special Weather Statement | RAH | Richmond | 37 min |
| May 29, 8:59 PM EDT | Special Weather Statement | RAH | Hoke, Moore | 61 min |
| May 29, 9:05 PM EDT | Special Weather Statement | RAH | Richmond | 55 min |
| May 29, 9:53 PM EDT | Special Weather Statement | RAH | Scotland | 52 min |
| May 29, 10:01 PM EDT | Special Weather Statement | RAH | Cumberland, Wayne | 59 min |
| May 29, 10:55 PM EDT | Special Weather Statement | RAH | Sampson | 20 min |
| May 29, 11:19 PM EDT | Special Weather Statement | RAH | Bladen | 56 min |
| May 29, 11:27 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 18 min |
| May 30, 7:55 PM EDT | Special Weather Statement | RAH | Sampson | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.